In this episode, I’ll discuss medication-related causes of elevated serum lactate.
Lactate levels are frequently evaluated in critically ill patients. Tissue hypoperfusion is most commonly identified as a cause of elevated lactate. However, when tissue hypoperfusion is ruled out as a cause of elevated lactate, medication-induced causes should be considered.
The most notorious medication for elevated lactate is metformin. Metformin actually has a very low rate of lactic acidosis, about 5 cases per 100,000 patients. This is similar to the rate diabetic patients not receiving metformin would experience lactic acidosis. However, one of the precursor medications to metformin, phenformin, was associated with a high incidence of elevated lactate that was accompanied by a high mortality rate.
Whether or not metformin causes lactic acidosis is still controversial, and a major Cochrane meta-analysis concluded that there was no increased risk of the development of elevated lactate for metformin compared to non-metformin treatment. The proposed mechanism for elevated lactate with metformin is inhibition of gluconeogenesis and mitochondrial impairment.
Metformin-induced lactic acidosis should be considered in patients on metformin with kidney failure, liver failure or overdose. The treatment is supportive care and, in cases of renal insufficiency, hemodialysis which will correct the metabolic acidosis and remove excess metformin.
Lactic acidosis is a complication of liver damage from acetaminophen overdose. However, it can also be a result of the accumulation of acetaminophen metabolites in chronic acetaminophen ingestion at a therapeutic dose. The likely patient to experience this is elderly with multiple comorbidities. Unless due to liver damage, the lactic acidosis should resolve quickly with cessation of acetaminophen and administration of intravenous fluids.
Linezolid may cause lactic acidosis from an interaction between the drug and mitochondrial ribosomes. If linezolid inhibits mitochondrial protein synthesis, aerobic energy production is limited and anaerobic glycolysis and lactate generation occurs. This is typically only a concern with prolonged therapy with linezolid. Treatment involves withdrawing the drug and supportive care.
Epinephrine and beta-2 agonists
Stimulation of beta-2 receptors can induce glycolysis and pyruvate generation, which then results in lactic acidosis. This means that albuterol or epinephrine have the potential to increase serum lactate. Elevations are usually transient and mild, but more serious and profound elevations of lactate have occurred, even from topical use of epinephrine as a vasoconstrictor to produce hemostasis during surgery. Treatment involves withdrawing the drug and supportive care.
As part of a constellation of symptoms known as propofol-related infusion syndrome, lactic acidosis may occur. The typical clinical features of propofol infusion syndrome are:
- lactic acidosis
- cardiovascular failure
- liver enlargement
- increased liver enzymes
- elevated serum creatine kinase, urea, and potassium
- renal failure
- green or red-colored urine
Treatment involves withdrawing the drug, hemodialysis, and supportive care.
Nucleoside reverse transcriptase inhibitors (NRTIs)
Nucleoside reverse transcriptase inhibitors (NRTIs) such as lamivudine and abacavir have been associated with lactic acidosis. Risk factors for NRTI-induced lactic acidosis are female gender, a low creatinine clearance and a low nadir CD4+ T lymphocyte count before the inception of NRTI therapy.
Treatment involves withdrawing the drug and supportive care.
Lactic acidosis from theophylline is usually associated with overdoses. However lactic acidosis may also occur with therapeutic doses of theophylline. Hemodialysis should be considered for severe cases, otherwise, treatment involves withdrawing the drug and supportive care.
You can access my free download area with 19 different resources for hospital pharmacists at pharmacyjoe.com/free.
If you like this post, check out my book – A Pharmacist’s Guide to Inpatient Medical Emergencies: How to respond to code blue, rapid response calls, and other medical emergencies.